Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 57, NWS Blacksburg, VA

June 20, 2015Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 20, 2015, 5:37 PM EDT for Pittsylvania County, Virginia. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2015, 5:37 PM EDT (21:37 UTC)
Expired
Jun 20, 2015, 6:15 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:55 PM EDTTSTM WND DMG1 E Gretna, VATREE DOWN OFF RT 40
Jun 20, 6:00 PM EDTTSTM WND DMGEne Gretna, VAMULTIPLE TREES DOWN AROUND GRETNA INCLUDING BUSINESS RT 29.
Jun 20, 6:10 PM EDTTSTM WND DMG1 E Chatham, VATREE DOWN ON RT 57
Jun 20, 6:10 PM EDTTSTM WND DMG3 E Chatham, VATREE DOWN ON RT 57

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:26 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS51 KRNK 202137
SVRRNK
VAC143-202215-
/O.NEW.KRNK.SV.W.0057.150620T2137Z-150620T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT SAT JUN 20 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 536 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  LEATHERWOOD...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALTAVISTA...
  HURT...
  CHATHAM...
  GRETNA...
  AND MT AIRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY 
FROM WINDOWS. DOPPLER RADAR WAS INDICATING WEAK ROTATION...AND 
TORNADOES CAN DEVELOP RAPIDLY.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3665 7968 3676 7966 3695 7962 3701 7949
      3701 7948 3702 7946 3703 7945 3713 7925
      3710 7923 3710 7922 3712 7922 3711 7920
      3707 7920 3707 7918 3708 7914 3705 7909
      3675 7917
TIME...MOT...LOC 2136Z 240DEG 33KT 3675 7976 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SK
2 follow-up statements
058 
WWUS51 KRNK 202201
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT SAT JUN 20 2015

VAC143-202215-
/O.CON.KRNK.SV.W.0057.000000T0000Z-150620T2215Z/
PITTSYLVANIA VA-
601 PM EDT SAT JUN 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
CENTRAL PITTSYLVANIA COUNTY...

AT 600 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHALK LEVEL...
MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
CHATHAM...
GRETNA...
AND MT AIRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS AND SMALL HAIL...AS WELL AS 
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT 
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3666 7962 3674 7956 3696 7949 3701 7949
      3701 7948 3702 7946 3703 7945 3713 7925
      3710 7923 3710 7922 3712 7922 3711 7920
      3707 7920 3707 7918 3708 7914 3705 7909
      3675 7917
TIME...MOT...LOC 2200Z 239DEG 45KT 3699 7926 

HAIL...0.75IN
WIND...60MPH
 
$$

SK
565 
WWUS51 KRNK 202212
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT SAT JUN 20 2015

VAC143-202221-
/O.EXP.KRNK.SV.W.0057.000000T0000Z-150620T2215Z/
PITTSYLVANIA VA-
612 PM EDT SAT JUN 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL PITTSYLVANIA COUNTY WILL EXPIRE AT 615 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER 
GUSTY WINDS OF UP TO 40 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3666 7962 3674 7956 3696 7949 3701 7949
      3701 7948 3702 7946 3703 7945 3713 7925
      3710 7923 3710 7922 3712 7922 3711 7920
      3707 7920 3707 7918 3708 7914 3705 7909
      3675 7917
TIME...MOT...LOC 2210Z 240DEG 33KT 3699 7926 

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:48 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 20, 3:48 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT SAT JUN 20 2015

.SYNOPSIS...
THE REMNANTS OF TROPICAL DEPRESSION BILL WILL PROGRESS EASTWARD
THROUGH WEST VIRGINIA AND PENNSYLVANIA TONIGHT INTO TOMORROW. THIS
SYSTEM WILL CONTINUE TO BRING ISOLATED TO SCATTERED SHOWERS AND
STORMS TO THE AREA THIS EVENING AND OVERNIGHT. FOR NEXT WEEK...THE
AREA WILL BE IN A WEATHER PATTERN THAT WILL ALLOW FOR MULTIPLE
SYSTEMS TO PROGRESS SOUTHEAST INTO THE AREA FROM THE GREAT LAKES
REGION...EACH ONE WITH THE POTENTIAL FOR ADDITIONAL SHOWERS AND
STORMS...ESPECIALLY ACROSS WESTERN AND NORTHERN PARTS OF THE AREA.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 300 PM EDT SATURDAY...

THE CENTER OF THE REMNANTS OF TD BILL WAS ALONG THE OHIO RIVER ABOUT
READY TO CROSS INTO WEST VIRGINIA. ISOLATED TO SCATTERED SHOWERS AND
STORMS HAVE BOTH MOVED INTO THE REGION THIS AFTERNOON IN ASSOCIATION
WITH WHAT COULD BE VIEWED AS THE LEADING OLD FEEDER BAND INTO
BILL...AND OTHER SHOWERS AND STORMS HAVE DEVELOPED IN THE MOIST AND
UNSTABLE AIR ON THE SOUTHEAST SIDE OF THE SYSTEM. COVERAGE IS
EXPECTED TO INCREASE FROM WEST TO EAST AS THE EVENING PROGRESSES AS
THE CENTER OF THE SYSTEM PROGRESSES FROM NORTHWEST OF THE
REGION...TO NORTH OF THE REGION BY LATE THIS EVENING.

A SEVERE THUNDERSTORMS WATCH HAS RECENTLY BEEN POSTED FOR ROUGHLY
THE EASTERN HALF OF THE AREA THROUGH 1100 PM EDT. STRONG SHEAR IN
ASSOCIATION WITH WINDS AROUND THE REMNANTS OF BILL AND CAPE VALUES
APPROACHING 3000 J/KG ARE HAVE SET THE STAGE FOR SEVERE WEATHER
POTENTIAL. THE GREATEST THREAT WILL BE DAMAGING STRAIGHT LINE WIND
AND LARGE HAIL. AN ISOLATED TORNADO OR TWO CANNOT BE RULED
OUT...ESPECIALLY ACROSS THE EASTERN SECTIONS OF THE WATCH AREA.

A FLASH FLOOD WATCH CONTINUES FOR SOUTHEAST WEST VIRGINIA AND
NEIGHBORING SECTIONS OF SOUTHWEST VIRGINIA. PARTS OF THIS AREA HAVE
RECEIVED HEAVY RAIN IN RECENT DAYS...AND ON AVERAGE AN ADDITIONAL
INCH OR SO OF PRECIPITATION IS EXPECTED...WITH LOCALLY HEAVIER
AMOUNTS UNDER TRAINING STORMS...TO FALL ACROSS THIS REGION FROM THE
LATE AFTERNOON THROUGH TONIGHT.

LATE TONIGHT...THE AREA WILL BE ON THE BACK SIDE OF THE SYSTEM...BUT
MODERATELY STRONG 850 MB NORTHWEST WINDS WILL HELP MAINTAIN UPSLOPE
CLOUD COVER AND ISOLATED TO SCATTERED SHOWERS AND ISOLATED STORMS
ACROSS MAINLY THE FLASH FLOOD WATCH AREA. LOW TEMPERATURES WILL
REMAIN ON THE MILD SIDE...ABOUT 10 DEGREES ABOVE NORMAL...WITH UPPER
60S ACROSS THE MOUNTAINS AND LOWER 70S ACROSS THE PIEDMONT.

ON SUNDAY...DRIER AIR WILL WORK ITS WAY INTO THE REGION AND HELP TO
ERODE THE EARLY MORNING CLOUD COVER BY THE LATE MORNING.
HOWEVER...EXPECT A RETURN OF INCREASING CLOUD COVER AND ISOLATED TO
SCATTERED SHOWERS ACROSS THE WESTERN PARTS OF THE REGION. A FRONTAL
BOUNDARY WILL APPROACH FROM THE NORTHWEST A BE THE TRIGGER FOR THIS
ADDITIONAL CONVECTIVE ACTIVITY. HIGH TEMPERATURES WILL BE ABOUT 10
DEGREE ABOVE NORMAL WITH MID TO UPPER 80S ACROSS THE MOUNTAINS AND
LOWER 90S ACROSS THE PIEDMONT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM EDT SATURDAY...

SURFACE FRONT PUSHES SOUTH INTO THE OHIO VALLEY AND MID ATLANTIC
REGION ON SUNDAY NIGHT...BUT MIGHT STALL BEFORE PASSING ALL THE WAY
THROUGH THE FORECAST AREA. BY TUESDAY 850 TEMPERATURES PEAK AROUND
+20 TO +24 ON TUESDAY...BUT THE HOT AIR MASS WILL ALSO HAVE A STRONG
CAP WITH 700 MB TEMPERATURES CLOSE TO +12. WITH SURFACE DEW POINTS
ABOVE 70 AND MUCAPES APPROACHING 3000 J/KG ANY STORMS THAT DO FIRE
MAY BE STRONG TO SEVERE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM EDT SATURDAY...

ANOTHER FRONT APPROACHES THE AREA ON TUESDAY NIGHT AND WEDNESDAY BUT
STILL WITH LIMITED PROGRESS SOUTH THROUGH THE MID ATLANTIC REGION.

PATTERN EVOLVES ON THURSDAY AND FRIDAY FROM ZONAL AT 500 MB TO A
MORE AMPLIFIED RIDGE OVER THE WESTERN UNITED STATES AND TROF IN THE
EAST. ECMWF HAS SOME SHORT WAVES AND LIFT COMING THROUGH THE
NORTHERN JET STREAM INTO THE FORECAST AREA ON THURSDAY AND FRIDAY.
A DECENT COLD FRONT FRONT WILL COME THROUGH THE AREA ON THURSDAY AND
FRIDAY...FOLLOWED BY A COOLER AIR MASS AND EASTERLY LOW LEVEL FLOW
ON SATURDAY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM EDT SATURDAY...

THIS AFTERNOON THROUGH TONIGHT THE REMNANTS OF TD BILL WILL
PROGRESS EASTWARD THROUGH THE OHIO VALLEY. SCATTERED SHOWERS AND
STORMS ARE EXPECTED TO SPREAD ACROSS THE AREA THIS AFTERNOON AND
EVENING IN ASSOCIATION WITH THIS SYSTEM. MOST OF THE ACTIVITY WILL
BE CONFINED TO BANDS OF ACTIVITY...ALTHOUGH ISOLATED DEVELOPMENT
OUTSIDE OF THESE BANDS IS ALSO EXPECTED. OUTSIDE OF THE
CONVECTION...VFR CONDITIONS ARE EXPECTED. WITHIN THE
CONVECTION...BRIEF MVFR/IFR CIGS/VSBYS ARE ANTICIPATED. WIND
SPEEDS WILL CONTINUE TO INCREASE ACROSS THE AREA AND SLOWLY VEER
SW WITH SURFACE GUSTS OF 20-25 KTS EXPECTED.

OVERNIGHT...THE AXIS OF THE TD BILL REMNANTS WILL SHIFT EAST OF
THE REGION. THIS WILL CONTINUE THE VEER OF THE LOW LEVEL WINDS TO
W-NW BUT CONTINUING TO BE GUSTY. A WINTER-LIKE PATTERN WILL
DEVELOP WITH LOW LEVEL MOISTURE WITHIN AN UPSLOPE PATTERN YIELDING
PLENTY OF MVFR CLOUD COVER ACROSS THE MOUNTAINS WITH POCKETS OF
IFR ALSO EXPECTED. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL ALSO CONTINUE TO BE POSSIBLE IN THE PREFERRED UPSLOPE AREAS
OF SOUTHEAST WEST VIRGINIA...SOUTH INTO THE NORTHERN MOUNTAINS OF
NORTH CAROLINA.

DRIER AIR WILL WORK ITS WAY INTO THE REGION LATE TONIGHT INTO THE
DAY SUNDAY...FROM THE MID LEVELS AND DOWN. LOW CLOUDS WILL ERODE
AROUND 15Z/11AM SUNDAY AND WINDS WILL CONTINUE TO BE GUSTY...BUT
NOT QUITE AS STRONG AS THIS AFTERNOON AND OVERNIGHT.

AVIATION EXTENDED DISCUSSION...

A COLD FRONT WILL APPROACH AND ENTER THE REGION LATE SUNDAY
AFTERNOON INTO SUNDAY NIGHT. ANTICIPATE A RETURN OF SCATTERED
SHOWERS AND STORMS TO MAINLY WESTERN PARTS OF THE REGION...ALONG
WITHPOCKETS OF BRIEF MVFR CONDITIONS.

THE REGION WILL REMAIN IN AN UNSETTLED WEATHER PATTERN THROUGH
THURSDAY. ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED...AGAIN PRIMARILY IN THE WEST...THANKS TO ADDITION
NORTHWEST FLOW DISTURBANCES...OR ADDITIONAL FRONTAL BOUNDARIES
THAT APPROACH OR MOVE INTO THE AREA.

&&

.HYDROLOGY...
THE REMNANT LOW OF ONCE TROPICAL STORM BILL WILL PASS JUST NORTH
OF THE AREA TONIGHT. DEEP TROPICAL MOISTURE ASSOCIATED WITH THIS
SYSTEM WILL COMBINE WITH A RESIDUAL FRONT ACROSS THE AREA TO
POSSIBLY PRODUCE MORE WIDESPREAD SHOWERS AND STORMS THIS
EVENING...AND MORE IN THE WAY OF STEADIER HEAVIER RAINFALL
SATURDAY NIGHT OVER THE MOUNTAINS. AN ADDITIONAL 1 TO 1.5 INCHES
OF RAIN IS EXPECTED WITH LOCALLY HIGHER TOTALS WHERE HEAVIER RATES
WITH EMBEDDED CONVECTION OCCURS. THIS LOOKS MOST LIKELY TO OCCUR
OVER PARTS OF SOUTHEAST WEST VIRGINIA AS WELL AS THE VIRGINIA
HIGHLANDS AT THIS POINT. ALTHOUGH RAINFALL HAS BEEN RATHER SPOTTY
IN THE LAST FEW DAYS...SOME LOCATIONS HAVE RECEIVED AS MUCH AS 3
INCHES MAKING THOSE AREAS MORE PRONE TO FLOODING. THUS GIVEN THE
FORECAST RAINFALL AND POTENTIAL FOR MUCH MORE WIDESPREAD MODERATE
TO HEAVY RAIN THAN SEEN OF LATE...A FLASH FLOOD WATCH CONTINUES FOR
MANY OF THE MOUNTAIN COUNTIES IN VIRGINIA...AND WEST VIRGINIA INTO
THE EARLY MORNING HOURS OF SUNDAY FOR AT LEAST LOCALIZED FLOODING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR VAZ007-009>014-
     018>020-022>024.
NC...NONE.
WV...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR WVZ042>044-507-
     508.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
HYDROLOGY...DS
Hazardous weather outlook, Jun 20, 12:39 PM EDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT SAT JUN 20 2015

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-211645-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
1239 PM EDT SAT JUN 20 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION TO THE HEAVY RAINFALL POTENTIAL...A FEW OF THE
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME
SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

BY LATE SUNDAY...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING...WITH DAMAGING WINDS
BEING THE MAIN THREAT. SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY
THROUGH FRIDAY...BUT WILL BE MOST NUMEROUS WEDNESDAY THROUGH
FRIDAY MAINLY DURING THE AFTERNOONS AND EVENINGS. THERE IS A
CHANCE THAT SOME OF THESE STORMS COULD BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS AGAIN BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>006-018>020-VAZ015>017-211645-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-
1239 PM EDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
THE REMNANTS OF TROPICAL STORM BILL TRACK THROUGH THE REGION. AS A
RESULT...A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE
PRODUCING DAMAGING WINDS. LOCALLY VERY HEAVY TROPICAL RAINFALL
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD...MAINLY
DURING THE AFTERNOONS AND EVENINGS. A FEW OF THESE COULD BECOME
STRONG TO SEVERE...ESPECIALLY SUNDAY AFTERNOON INTO THE
EVENING...AND AGAIN WEDNESDAY THROUGH FRIDAY DURING THE AFTERNOONS
AND EVENINGS. DAMAGING WINDS WILL BE THE MAIN HAZARD WITH ANY
STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ032>035-043>047-058-059-211645-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1239 PM EDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
THE REMNANTS OF TROPICAL STORM BILL TRACK THROUGH THE REGION. AS A
RESULT...A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE
PRODUCING DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE.
LOCALLY VERY HEAVY TROPICAL RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD...MAINLY
DURING THE AFTERNOONS AND EVENINGS. A FEW OF THESE COULD BECOME
STRONG TO SEVERE...ESPECIALLY SUNDAY AFTERNOON INTO THE
EVENING...AND AGAIN WEDNESDAY THROUGH FRIDAY DURING THE AFTERNOONS
AND EVENINGS. DAMAGING WINDS WILL BE THE MAIN HAZARD WITH ANY
STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SK

In the hours before

Special weather statement, Jun 20, 4:37 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT SAT JUN 20 2015

NCZ001>003-019-VAZ011>017-202130-
WILKES-ASHE-ALLEGHANY-SURRY-WYTHE-MONTGOMERY-FLOYD-GRAYSON-PULASKI-
GILES-CARROLL-
437 PM EDT SAT JUN 20 2015

...A LINE OF SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT WESTERN
SURRY...SOUTHEASTERN ASHE...NORTHERN WILKES...ALLEGHANY... CITY OF
RADFORD...PULASKI...EASTERN GRAYSON...SOUTHEASTERN GILES... WEST
CENTRAL FLOYD...WESTERN MONTGOMERY...EASTERN WYTHE...CITY OF GALAX
AND CARROLL COUNTIES...

AT 435 PM EDT...A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS
WAS EXTENDING FROM NEAR LONG SPUR TO SUMMIT...AND MOVING NORTHEAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS AND STORMS.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
MOUNT AIRY...
AND PULASKI.

THIS INCLUDES VIRGINIA TECH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. STRIOGN WINDS COULD CAPSIZE SMALL
BOATS. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3713 8090 3715 8086 3718 8086 3733 8032
      3666 8058 3662 8062 3658 8061 3630 8072
      3627 8144
TIME...MOT...LOC 2035Z 243DEG 24KT 3711 8089 3625 8138

SK
Special weather statement, Jun 20, 4:55 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT SAT JUN 20 2015

VAZ045>047-059-202200-
BUCKINGHAM-CHARLOTTE-APPOMATTOX-CAMPBELL-
455 PM EDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...NORTHWESTERN
CHARLOTTE...SOUTHEASTERN BUCKINGHAM AND NORTHEASTERN CAMPBELL
COUNTIES THROUGH 600 PM EDT...

AT 454 PM EDT...A STRONG THUNDERSTORM WAS NEAR SPRING MILLS...MOVING
NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
APPOMATTOX...
RED HOUSE...
RUSTBURG...
CONCORD...
AND PAMPLIN CITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3734 7846 3733 7852 3736 7858 3737 7858
      3740 7860 3734 7860 3727 7868 3721 7869
      3719 7868 3719 7864 3716 7862 3714 7905
      3731 7914 3758 7830
TIME...MOT...LOC 2054Z 246DEG 33KT 3726 7900

KK
Special weather statement, Jun 20, 5:22 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT SAT JUN 20 2015

VAZ046-047-202215-
BUCKINGHAM-APPOMATTOX-
522 PM EDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN APPOMATTOX AND
BUCKINGHAM COUNTIES THROUGH 620 PM EDT...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS OVER OAKVILLE...MOVING
NORTHEAST AT 20 MPH. A SECOND STRONG THUNDERSTORMS WAS JUST WEST OF
TOGA MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
APPOMATTOX...
DILLWYN...
BENT CREEK...
AND CENTENARY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3764 7825 3750 7835 3735 7889 3736 7889
      3750 7892 3753 7889 3754 7882 3763 7882
      3764 7872 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3776 7861
      3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2120Z 245DEG 16KT 3746 7885

KK
Local storm report, Jun 20, 5:27 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 SSW GLADYS            37.14N 79.09W
06/20/2015                   CAMPBELL           VA   911 CALL CENTER

            TREE DOWN ON GLADYS ROAD

&&

FISHER
Special weather statement, Jun 20, 5:29 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT SAT JUN 20 2015

VAZ034-043>045-202215-
HENRY-BEDFORD-CAMPBELL-PITTSYLVANIA-
529 PM EDT SAT JUN 20 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PITTSYLVANIA...CITY OF DANVILLE...EASTERN HENRY...SOUTHWESTERN
CAMPBELL AND SOUTH CENTRAL BEDFORD COUNTIES...

AT 528 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM AJAX TO NEAR WENTWORTH...AND MOVING NORTHEAST AT 45
MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
ALTAVISTA...
HURT...
CHATHAM...
AND GRETNA.

THIS INCLUDES DANVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3683 7968 3686 7964 3706 7960 3720 7955
      3717 7906 3655 7922 3654 7978
TIME...MOT...LOC 2128Z 228DEG 37KT 3698 7954 3645 7979

SK
Local storm report, Jun 20, 5:37 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     4 WNW BURNSVILLE        38.22N 79.72W
06/20/2015                   BATH               VA   911 CALL CENTER

            TREE DOWN ON RT 220 NEAR THE HIGHLAND COUNTY LINE.

&&

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:04 PM EDTSpecial Weather StatementRNKCraig, Giles, Montgomery, Pulaski, City of Radford56 min
Jun 20, 2:44 PM EDTSpecial Weather StatementRNKFloyd61 min
Jun 20, 2:56 PM EDTSpecial Weather StatementRNKSmyth, Tazewell64 min
Jun 20, 3:19 PM EDTSpecial Weather StatementRNKCity of Covington41 min
Jun 20, 3:32 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin43 min
Jun 20, 3:50 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath38 min
Jun 20, 4:01 PM EDTSpecial Weather StatementRNKBland, Grayson, Smyth, Tazewell, Wythe59 min
Jun 20, 4:10 PM EDTSpecial Weather StatementRNKPittsylvania65 min
Jun 20, 4:13 PM EDTSpecial Weather StatementRNKBuckingham62 min
Jun 20, 4:16 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania40 min
Jun 20, 4:37 PM EDTSpecial Weather StatementRNKFranklin, Henry, Patrick, City of Martinsville53 min
Jun 20, 4:55 PM EDTSpecial Weather StatementRNKAppomattox65 min
Jun 20, 5:22 PM EDTSpecial Weather StatementRNKBuckingham53 min
Jun 20, 5:29 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville46 min
Jun 20, 5:59 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg61 min
Jun 20, 6:13 PM EDTSpecial Weather StatementRNKCampbell, Halifax, Pittsylvania62 min
Jun 20, 6:36 PM EDTSpecial Weather StatementRNKCharlotte39 min
Jun 20, 6:46 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham44 min
Jun 20, 7:05 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham55 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.